Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 46, NWS Tucson, AZ

August 1, 2014Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2014, 5:03 PM MST for Graham County, Greenlee County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 5:03 PM MST (00:03 UTC)
Expired
Aug 1, 2014, 5:45 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 168 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2497 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS55 KTWC 020003
SVRTWC
AZC009-011-020045-
/O.NEW.KTWC.SV.W.0046.140802T0003Z-140802T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  SOUTHEASTERN GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUNCAN...OR 35 MILES EAST
  OF SAFFORD...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3255 10915 3288 10932 3292 10915 3278 10903
      3264 10904
TIME...MOT...LOC 0003Z 054DEG 3KT 3272 10912

$$

MEYER
2 follow-up statements
592 
WWUS55 KTWC 020024
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
524 PM MST FRI AUG 1 2014

AZC009-011-020045-
/O.CON.KTWC.SV.W.0046.000000T0000Z-140802T0045Z/
GRAHAM AZ-GREENLEE AZ-
524 PM MST FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST 
FOR SOUTHEASTERN GREENLEE AND EXTREME EAST CENTRAL GRAHAM COUNTIES...

AT 520 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF DUNCAN... 
OR 34 MILES EAST OF SAFFORD...MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3255 10915 3288 10932 3292 10915 3278 10903
      3264 10904
TIME...MOT...LOC 0023Z 054DEG 3KT 3271 10914

$$
ZELL
311 
WWUS55 KTWC 020037
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST FRI AUG 1 2014

AZC009-011-020045-
/O.EXP.KTWC.SV.W.0046.000000T0000Z-140802T0045Z/
GRAHAM AZ-GREENLEE AZ-
537 PM MST FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENLEE AND
EXTREME EAST CENTRAL GRAHAM COUNTIES WILL EXPIRE AT 545 PM MST...

AT 535 PM MST HEAVY RAINFALL CONTINUED OVER SOUTHERN GREENLEE COUNTY 
INCLUDING AREAS NEAR AND WEST OF DUNCAN...HOWEVER STORMS HAD 
DIMINISHED BELOW SEVERE LEVELS. A FLASH FLOOD WARNING REMAINS IN 
EFFECT UNTIL 715 PM MST.

LAT...LON 3255 10915 3288 10932 3292 10915 3278 10903
      3264 10904
TIME...MOT...LOC 0035Z 054DEG 3KT 3270 10915

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:28 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 2:28 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST FRI AUG 1 2014

.SYNOPSIS...PLENTY OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
SATURDAY NIGHT THANKS TO AN INCREASE IN MOISTURE AND A PASSING UPPER
LEVEL DISTURBANCE. WITH THE ABUNDANT MOISTURE THAT WILL BE
PRESENT...LOCALLY HEAVY RAINFALL IS A POSSIBILITY WITH STRONGER OR
SLOWER MOVING STORMS. DIMINISHING MONSOONAL MOISTURE EARLY NEXT WEEK
WILL RESULT IN LESS THUNDERSTORM ACTIVITY FROM MONDAY ONWARD.

&&

.DISCUSSION...THE CLOUD COVER ACROSS SOUTHEAST ARIZONA HAD SLOWED OR
DELAYED THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS SO FAR TODAY.
RECENT RADAR IMAGERY WAS DETECTING A FEW SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON...MAINLY IN THE MOUNTAINS AND IN
SOUTH-CENTRAL PIMA COUNTY NEAR THE INTERNATIONAL BORDER. THE BULK OF
THE RAINFALL WILL LIKELY BE POSTPONED UNTIL LATER AS ANOTHER
THUNDERSTORM COMPLEX DEVELOPS OVER SONORA MEXICO AND TRACKS
NORTHWARD INTO SOUTHERN ARIZONA. THE AIRMASS WAS VERY MOISTURE AND
THE STEERING FLOW REMAINED RATHER LIGHT...SO THE PRIMARY THREAT FROM
THE STRONGER THUNDERSTORMS WILL BE HEAVY RAINFALL AND RUNOFF
PROBLEMS. OTHERWISE...STILL EXPECTING A COUPLE OF DAYS OF HEAVY
RAINFALL ACROSS THE AREA AND IN SONORA MEXICO AND WESTERN NEW MEXICO
WHICH COULD EVENTUALLY RESULT IN ELEVATED FLOWS IN SOME OF THE
LARGER WASHES AND STREAMS. THIS WILL ESPECIALLY BE THE CASE FOR
SANTA CRUZ...GREENLEE...EASTERN GRAHAM AND THE SOUTHERN HALF OF
COCHISE COUNTIES BY SUNDAY AFTERNOON. MODELS DIFFERED A BIT BUT
OVERALL THE BEST TIME FRAME FOR MORE WIDESPREAD HEAVY RAIN WILL BE
SATURDAY AFTERNOON INTO SATURDAY NIGHT AS AN UPPER LOW TRACKS
NORTHWARD INTO SOUTHWEST ARIZONA. THE BEST UPPER LEVEL DYNAMICS TO
SUPPORT SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN ARIZONA BY
SUNDAY AFTERNOON. THEREFORE...WOULD EXPECTED CLEARING ACROSS
SOUTHEAST ARIZONA SUNDAY MORNING BUT THERE WILL BE ENOUGH LINGERING
MOISTURE COMBINED WITH DAYTIME HEATING TO SUPPORT AFTERNOON AND
EVENING THUNDERSTORMS. THE GENERAL TREND WILL BE FOR A DRIER
SOUTHWESTERLY FLOW TO DEVELOP ACROSS THE AREA AS AN UPPER LEVEL
TROUGH DIGS INTO THE WEST COAST. THIS WILL REINFORCE THE DRYING
TREND WHICH TRANSLATE TO A DECREASE IN THUNDERSTORM ACTIVITY BY THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...VALID THRU 03/00Z.
SCATTERED TO LOCALLY NUMEROUS SHOWERS/THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON WITH THE POTENTIAL FOR HEAVY RAIN AND GUSTY
WINDS. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
TONIGHT AND SATURDAY AS WELL WITH A DISTURBANCE ALOFT NEAR SOUTHERN
ARIZONA. EXPECT LOWERING OF CIGS AND REDUCED VSBYS NEAR
THUNDERSTORMS...WITH MVFR CONDITIONS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
SATURDAY AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA AIDED BY
A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH
THE STRONGER THUNDERSTORMS. SEASONALLY HIGH MOISTURE VALUES WILL
ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL AND COOLER
TEMPERATURES THIS WEEKEND... PARTICULARLY SATURDAY. THEREAFTER...A
DRYING TREND WITH WARMER TEMPERATURES WILL PREVAIL BY THE MIDDLE OF
NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 1, 3:28 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST FRI AUG 1 2014

AZZ509>511-012345-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
328 PM MST FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND NORTHERN TO
CENTRAL GRAHAM COUNTIES UNTIL 445 PM MST...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A STRONG OUTFLOW EXTENDING FROM 27 MILES EAST OF
SAN CARLOS TO 15 MILES NORTH OF CLIFTON...OR ABOUT 25 MILES NORTH OF
SAFFORD. MOVEMENT WAS TO THE SOUTH AT 20 TO 25 MPH. THE OUTFLOW
GENERATING THIS LINE OF STORMS WILL IMPACT LOCATIONS ALONG HIGHWAY
70 INCLUDING SAFFORD AND FORT THOMAS AFTER 345 PM.

WIND GUSTS OF 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...SAFFORD...MORENCI...
CLIFTON...ARSENIC TUBS...BYLAS...FORT THOMAS...PIMA...GUTHRIE...
THATCHER AND SOLOMON.

LAT...LON 3288 10912 3273 10973 3307 11022 3347 11007
      3348 11001 3331 10962 3342 10907
TIME...MOT...LOC 2222Z 014DEG 11KT 3336 11000 3321 10965
          3330 10920

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:15 PM MSTSpecial Weather StatementTWC45 min
Aug 1, 5:20 PM MSTFlash Flood WarningTWCGreenlee115 min
Aug 1, 6:14 PM MSTSevere Thunderstorm WarningTWCPinal46 min
Aug 1, 6:33 PM MSTSpecial Weather StatementTWCPinal87 min
Aug 1, 6:48 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 1, 7:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 1, 7:27 PM MSTFlash Flood WarningTWCCochise93 min
Aug 1, 7:49 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 9:05 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 1, 10:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 1, 10:54 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 2, 2:19 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz21 hr
Aug 2, 3:14 PM MSTFlash Flood WarningTWCPima2 hr
Aug 2, 4:13 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 2, 4:41 PM MSTAreal Flood AdvisoryTWCGraham2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.